Nivolumab (Opdivo): reports of cytomegalovirus (CMV) gastrointestinal infection or reactivation

Patients on nivolumab who present with diarrhoea or other symptoms of colitis, and those who do not respond to steroid treatment for immune-related colitis, should be investigated to exclude other causes, including infections such as cytomegalovirus (CMV).

Advice for healthcare professionals:

  • colitis is known to occur commonly in patients treated with nivolumab; advise patients to contact their healthcare professional immediately at the onset of symptoms of colitis (including diarrhoea, blood in stools, or abdominal pain)
  • if patients on nivolumab present with diarrhoea or colitis, investigate possible causes, including infections; perform a stool infection work-up and screen for cytomegalovirus (CMV)
  • for patients with immune-related colitis that is corticosteroid refractory, use of an additional immunosuppressive agent should only be considered if other causes are excluded using appropriate laboratory tests and additional examinations (including screening for CMV using viral PCR on biopsy, and for other viral, bacterial, and parasitic causes)
  • report suspected adverse drug reactions associated with nivolumab to the Yellow Card Scheme

Review of reports of CMV associated with nivolumab

Nivolumab (Opdivo▼) is an immune checkpoint inhibitor used in the used in the treatment of various cancers. It is indicated as monotherapy or in combination with ipilimumab. Ipilimumab (Yervoy) has also been associated with CMV gastrointestinal infection or reactivation – see January 2019, Drug Safety Update. As of July 2019, the worldwide cumulative patient exposure to nivolumab as monotherapy or combination therapy is estimated to be 430,000 patients.1

A European review of spontaneous and clinical trial reports received up to 31 August 2018, identified 20 serious cases worldwide suggestive of cytomegalovirus (CMV) infection or reactivation with nivolumab monotherapy. A further 8 cases were reported of either CMV infection or CMV hepatitis associated with nivolumab and ipilimumab combination therapy. Of the total 28 serious cases with nivolumab and nivolumab plus ipilimumab, 18 were suspected to be gastrointestinal CMV infection (10 cases for nivolumab and 8 cases for nivolumab plus ipilimumab).

The 20 serious cases of CMV infection or reactivation with nivolumab monotherapy described patients who experienced CMV infection (n=12), CMV enterocolitis (n=3), CMV test positive (n=3), and CMV colitis (n=2). Most cases were in men (n=17) and age of patients ranged from 40 years to 81 years (median age 67 years). The time to onset, where stated, from the first dose of nivolumab ranged from 15 to 205 days (median onset 114 days; based on 12 reports).

Where reported, the outcomes were fatal in 4 reports (3 deaths listed CMV infection and one listed CMV colitis), recovered in 6 reports, and 1 report each of recovered with sequelae and recovering (it is unknown whether the drug was stopped in the reported cases). Of the 4 fatal reports, 1 report of fatal CMV-induced colitis and haemorrhage associated with nivolumab was received in the UK. The patient was being treated with nivolumab for classical Hodgkin’s lymphoma. The patient had a past medical history of colitis, rectal cancer, and large bowel removal.

Risk of severe diarrhoea and colitis with nivolumab

Diarrhoea is a very common adverse drug reaction associated with nivolumab. In clinical trials of nivolumab monotherapy, 13% of patients had diarrhoea, colitis, or frequent bowel movements. Most cases were mild to moderate (grade 1 or 2), but severe (grade 3) cases were reported in 21% of these patients. No life-threatening or fatal cases (grade 4 or 5) were reported in these studies.

Median time to onset of diarrhoea was 1.8 months (range 0–26.6). Cases resolved in nearly all patients (88%) with a median time to resolution of 2 weeks (advice on management of colitis was included in the study protocol). Gastrointestinal reactions can also occur when nivolumab is used in combination with ipilimumab, see the Summary of Product Characteristics.

Management recommendations for diarrhoea or colitis are provided in the Summary of Product Characteristics and are based on severity of symptoms. Diarrhoea or colitis occurring after initiation of nivolumab must be promptly evaluated to exclude infectious or other alternate causes. For severe or life-threatening (grade 3 and 4) diarrhoea and immune-related colitis, nivolumab should be permanently discontinued and systemic high-dose intravenous corticosteroid therapy initiated.

In patients with immune-related colitis who are refractory to corticosteroids, the addition of an immunosuppressive agent should only be considered if other causes have been excluded, including CMV infection or reactivation.

Report any suspected adverse drug reactions

Please continue to report any suspected adverse reactions to nivolumab via the Yellow Card Scheme. Your report will help us safeguard public health.

Article citation: Drug Safety Update volume 13, issue 3: October 2019: 2.

  1. Provided to the MHRA by Bristol-Myers Squibb. Data on File, Aug 2019. 

Published 18 October 2019